Gastroparesis - A Novel Cause of Persistent Thyroid Stimulating Hormone Elevation in Hypothyroidism

Reading this case report I kept holding my breath. Surely he can't be suffering (or have suffered) ALL those disorders? Surely he can't be taking ALL those medicines? Surely if he has high TSH (no mention of FT4 - only that he was "clinically euthyroid") then it really doesn't matter why - give him some more until he is a bit better? Surely on the basis of one case you can’t start making recommendations that every persistently elevated TSH case should have he doctors looking for gastroparesis? Surely the gastroparesis could actually be caused by the inadequate thyroid hormone?

Gastroparesis - A Novel Cause of Persistent Thyroid Stimulating Hormone Elevation in Hypothyroidism

Khraisha OS, MD; Al-Madani MM, MD; Peiris AN, MD, PhD; Paul TK, MD, PhD

Hypothyroidism is easily treated by levothyroxine therapy which has an 80 percent absorption rate, mostly in the jejunum. The replacement dose of daily levothyroxine is usually calculated at 1.6 mcg/kg body weight per day. We report a 77-year-old man who required supraphysiologic thyroxine replacement (>2.7 mcg/ kg/day) to treat his hypothyroidism. The patient was referred for persistent thyroid stimulating hormone (TSH) elevation (40 mcIU/ml) while on 175 mcg of levothyroxine. Patient was compliant with medication. Medical history included diabetes mellitus type 2, cerebrovascular accident, depression, hypertension, hyperlipidemia, atherosclerotic cardiovascular disease, vitamin B12 deficiency, Addison’s disease, as well as a colostomy secondary to diverticulitis. He was taking aspirin, carvedilol, cholecalciferol, finasteride, fluoxetine, furosemide, ketoconazole, levothyroxine, prednisone, and albuterol/ipratropium inhaler. His height was 180.3 cm; weight, 107 kg. Thyroid was impalpable, and he was clinically euthyroid. Despite discontinuation of iron and statin which are known to interfere with thyroxine absorption and crushing of thyroxine tablets to enhance absorption, his TSH remained elevated. Celiac disease and Helicobacter pylori infection were ruled out with serological testing. There was no proteinuria and anti-parietal cell antibody was positive. Gastroparesis was confirmed by gastric emptying study. He continued to require increasing doses of thyroxine with increment to 300 mcg daily. To our knowledge, this is the first documented association between gastroparesis and thyroxine malabsorption. We recommend that gastroparesis be considered in any patient with persistent TSH elevation despite usual thyroxine doses.

journal.lsms.org/gastropare...

Gastroparesis (gastro-, "stomach" + -paresis, "partial paralysis"), also called delayed gastric emptying, is a medical condition consisting of a paresis (partial paralysis) of the stomach, resulting in food remaining in the stomach for an abnormally long time. Normally, the stomach contracts to move food down into the small intestine for additional digestion. The vagus nerve controls these contractions. Gastroparesis may occur when the vagus nerve is damaged and the muscles of the stomach and intestines do not properly function. Food then moves slowly or stops moving through the digestive tract.

en.wikipedia.org/wiki/Gastr...

May I breathe now?

4 Replies

oldestnewest
  • The first sentence says it all..! As you say, the patient surely can't have been suffering to that degree and ingesting all those medicines. And why, on the basis on ONE patient do they advocate considering gastroparesis in relation to thyroid problems when most of us on the forum are ignored with equally serious symptoms of thyroid problems. Most of us (with hypothyroid symptoms) would probably gladly state that testing TSH is a waste of time and we only feel well when it is suppressed.

  • Helvella, one very sick elderly man on lots of medication with gastroparesis doth not a case make, I feel.

    Interesting they say that crushing Levothyroxine can aid absorption.

  • This has been mentioned quite a few times. Mind, it probably depends on the tablet. For example, Levoxyl almost explodes when it gets wet! (Well, it puffs up.) Not sure about the physical characteristics of the other USA tablets.

  • When an article starts 'Hypothyroidism is eaily treated...' I'm afraid I Don't read any further. They obviously have no idea what they're talking about. That may be rather narrow-minded of me, but there it is!

You may also like...